Montana, 2008

High Wind in Montana, November 13, 2008

November 13, 2008 · NWS MSO · 1 event in 1 county or zone

A strong upper level jet stream combined with a strong surface pressure gradient to produce strong winds and wind damage over western Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong upper level jet stream combined with a strong surface pressure gradient to produce strong winds and wind damage over western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 13, 2:39 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 13, 2:39 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
239 PM MST THU NOV 13 2008

.DISCUSSION...TONIGHT THROUGH SATURDAY. A VIGOROUS AND FAST
MOVING WEATHER DISTURBANCE IS BRUSHING NORTHCENTRAL IDAHO AND
WESTERN MONTANA EARLY THIS EVENING. THE MAIN ENERGY AND MOISTURE
FROM THIS DISTURBANCE IS EXPECTED TO BE FOCUSED ON THE SEELEY SWAN
REGION. WITH MUCH COOLER AIR MOVING OVER THE REGION...THE
SIGNIFICANT SMALL STREAM RUN OFF FROM WEDNESDAY NIGHTS HEAVY RAIN
IN THE BITTERROOT VALLEY IS QUICKLY DIMINISHING. HIGH PRESSURE AND
A DRYER AIR MASS WILL QUICKLY RETURN TO THE REGION LATER TONIGHT.
A GENERALLY DRY WEST TO NORTHWEST FLOW IS EXPECTED FRIDAY AND
SATURDAY. HOWEVER...SOME MID AND HIGH LEVEL MOISTURE WILL
OCCASIONALLY SPILL OVER THE UPPER RIDGE OF HIGH PRESSURE AND
ACROSS THE REGION. THE CLOUDS SHOULD MODERATE THE HIGH AND LOW
TEMPERATURES SOME AND LIMIT FOG AND INVERSIONS FROM BECOMING
EXTENSIVE.

SUNDAY THROUGH THURSDAY...A RIDGE OF HIGH PRESSURE WILL BUILD INTO
THE REGION OVER THE WEEKEND. ENOUGH MOISTURE WILL BE IN THE RIDGE
TO KEEP SOME CLOUD COVER IN THE FORECAST AND POTENTIALLY SOME
SHOWERS OVER THE HIGHER TERRAIN IN NORTHWEST MONTANA DURING THE
LATER PART OF THE WEEKEND. WARM AIR WILL START TO MOVE INTO THE
NORTHERN ROCKIES UNDER THIS RIDGE...BUT WITH HIGH LEVEL CLOUD
COVER AND THE LACK OF WIND IT WILL BE DIFFICULT FOR THE VALLEYS TO
MIX. THIS WILL MAKE IT DIFFICULT FOR THE VALLEYS TO WARM UP DURING
THE AFTERNOON TO THEIR FULL POTENTIAL...BUT HIGHS SHOULD STILL BE
ABOVE AVERAGE. A QUICK MOVING WAVE LATE TUESDAY WILL BRING AN
INCREASE IN CLOUD COVER AND THE POTENTIAL FOR SOME PRECIPITATION
ACROSS NORTHWEST MONTANA. SOME UNCERTAINTY EXISTS FOR LATE NEXT
WEEK AS ARCTIC AIR SETS UP EAST OF THE CONTINENTAL DIVIDE. CURRENTLY
IT IS NOT LIKELY THIS AIR WILL MOVE INTO WESTERN MONTANA...BUT IT
WILL HAVE TO BE WATCHED AS WE MOVE CLOSER IN TIME.

&&

.AVIATION...A WEATHER DISTURBANCE WILL BRUSH WEST MONTANA AND THE
PORTIONS OF NORTHCENTRAL IDAHO EARLY THIS EVENING PRODUCING
SHOWERS AND SOME MOUNTAIN OBSCURATIONS. HIGH PRESSURE AND A DRYER
AIR MASS IS EXPECTED TO RETURN LATER TONIGHT INTO SATURDAY. AS
SKIES CLEAR LATER TONIGHT PATCHY VALLEY FOG IS EXPECTED TO DEVELOP
AND CONTINUE INTO FRIDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR
     FLATHEAD/MISSION VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR
     POTOMAC/SEELEY LAKE REGION.

ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....LOEFFELBEIN
AVIATION...BAUCK
Hazardous weather outlook, Nov 13, 4:43 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
443 AM MST THU NOV 13 2008

MTZ002>007-132345-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
443 AM MST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

.COOLER...DRIER AND MORE STABLE AIR ALOFT WILL MOVE INTO THE
NORTHERN ROCKIES TODAY. THE STABILIZATION OF THE UPPER LEVELS
ALONG WITH STRONG MID LEVELS WINDS WILL DEVELOP IN SYNC WITH
EXISTING LOW LEVEL MOISTURE AND INSTABILITY SETTING THE STAGE FOR
CONVECTIVE...NARROW BANDED SNOW SHOWERS THIS AFTERNOON. SOME OF
THESE SHOWERS COULD BE STRONG THROUGH THE LATE AFTERNOON PRODUCING
LOCALLY HEAVY SNOWFALL. HOWEVER MANY LOCATIONS WILL SEE LITTLE IF
ANY SNOWFALL DUE TO THE LOCALIZED NATURE OF THESE BANDED SNOW
SHOWERS.

STRONG WESTERLY WINDS WILL AGAIN DEVELOP THIS AFTERNOON...PARTICULARLY
IN THE MOUNTAINS...AND LINGER INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Clark Fork Region

When
November 13, 5:30 PM MST to 10:00 PM MST
Where
Lower Clark Fork Region forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Five metal sheets were lost from a roof. A few cottonwood trees were reported down on West 9-Mile Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137924.